Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


after 2 months of medication-results
Jan 1, 2008

Hello Dr. Frascino, first of all thanks for the good work u r doing.

I am writing with regards to my mother, I would like your suggesstion/remarks on her medical state & treatment progress.

She's 56, was diagnosed +ve about 3 months back, while undergoing a gall bladder removal; CD4 48/CD8 553, viral load more than 750,000. Her blood results were also very low-Platelet 42000, RBC 2.28,WBC 3800,Hemoglobin 6.6. The surgery was successful, but the doctors had to give her 3 bags of platelet blood. About 2 weeks later the HIV medication was started (Atripla/viraday).

My mother has an anemic history and she also had multiple recurrences of Herpes (both simplex & zoster) in the neck-face area. The herpes started 4 years ago and the last outbreak was early this year. We could not figure out why this is happening until she was diagnosed HIV +ve. For last 2 years, she'd been termed immunosuppressed but no doctor cared to go for HIV testing. We think that she was infected in 1991 when she underwent a surgery and was given blood which in high probability was infected.

2 days back her CD4 count came at 94 & viral load at 838. At the start of medication her body weight was 43, which has improved to 50 now. What do you think about her situation, is she responding well to the medication? Her doctor is happy at the progress, infact he went as far to say that her progress was better than what he expected! She plans to travel overseas for a 3 month stay, is it advisable to do so? Her doctor has actually given her the permission to travel in Jan 2008 and he wants her to continue taking Atripla(Viraday).

I would appreciate your comments. Thanks and be well doc.

Response from Dr. Frascino

Hello,

Your mother has advanced-stage AIDS characterized by severe CD4 depletion and complicated by significant weight loss (wasting), anemia and recurrent herpes infections. Her response to Atripla has indeed been encouraging, both virologically (viral load plummeting from greater than 750,000 to 838) and immunologically (CD4 count nearly doubling from 48 to 94) within three months. This has been accompanied by a seven kilogram increase in her weight. I would agree with her doctor that her progress has been excellent. What continues to shock and frustrate me is that her initial diagnosis was so delayed, despite her very obvious clinical findings "immunosuppression," anemia, weight loss, recurrent infections, etc. This should not be happening 26 years into the HIV/AIDS pandemic! It certainly points out we still have considerable work to do in increasing AIDS awareness, not only in the general population, but also in the medical community as well.

Regarding your mother's plans to travel overseas for a three-month stay, I see no reason why she shouldn't make the trip, if this be her desire. However, I would strongly encourage she have an HIV/AIDS specialist available to her at her travel destination who could help her if problems arise. Her current AIDS specialist may be able to set this up for her as well as provide your mom with a copy of her medical records, including pertinent laboratory test results. In addition, considering your mother's ongoing immunodeficiency, she should be on PCP (Pneumocystis carinii pneumonia) prophylaxis (Bactrim, one double-strength tablet per day). She should also be told what signs and symptoms would warrant immediate evaluation, i.e. fever, neck pain, vision problems, persistent cough, etc. Once again her current AIDS specialist should provide her with this information.

Please give your mom a hug from me and wish her bon voyage! Happy, healthy New Year to you both.

Dr. Bob


Previous
Please post for worried wells
Next
testing while on ARVs

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement